A 29-year-old man with history of type 1 diabetes mellitus presents with two weeks of feeling ill that became worse over the previous two days. This included a productive cough, subjective fevers, and frequent vomiting. He reports no headache, chest pain, or abdominal pain. He has had financial problems after losing his job about a month earlier, and is currently living in a local motel. His brother brought him to the emergency department for evaluation after finding him in bed confused, with vomit on the floor.
He appeared ill, and was oriented only to self. Vital signs were blood pressure 78/43 mm Hg, pulse 146 bpm, respiratory rate 26 bpm, temperature 37.2°C, and SpO2 96%. A fingerstick glucose measurement read “high.” Intravenous access was established, initial laboratory tests were sent, and fluid resuscitation was initiated with 2000 mL 0.9% saline. A 12-lead ECG was obtained.
Figure 1. Presenting ECG.
Given his extreme glucose level, his physician suspected severe diabetic ketoacidosis. The inciting cause was unclear, but the differential included inadequate insulin therapy, ingestion of alcohol or another substance that may have been an intentional overdose, myocardial ischemia, or infection.
We should begin with three questions with every ECG. Is the rate fast, slow, or normal? Is the QRS complex narrow or wide? Is the rhythm regular or irregular? The rate on this ECG is about 170 bpm, so he clearly has a fast tachyarrhythmia. The QRS is difficult to define exactly, but the high lateral leads (I, aVL, V6) allow the best estimate of about four small boxes or 160 ms. The first six seconds of the ECG is regular and transitions to atrial fibrillation.
This is a wide complex tachycardia (WCT). The QRS widens as the normal ventricular depolarization through the His-Purkinje system is either impaired or bypassed, and the ventricles rely on myocyte-to-myocyte currents for depolarization, which is much slower. The common causes of regular WCTs include ventricular tachycardia (VT), supraventricular tachycardia (SVT) with aberrant conduction, and pre-excitation tachycardia (especially WPW). Causes of aberrant conduction include bundle branch blocks (which may be preexisting or rate dependent), hyperkalemia, and sodium channel blocking drugs. The full differential is shown in Table 1.
Upwards of 90 percent of presentations of WCT have ventricular tachycardia as the underlying rhythm, especially in patients at more advanced age and those with structural heart disease. VT can be either monomorphic or polymorphic (PVT). Monomorphic VT is frequently associated with coronary artery disease, cardiac ischemia, cardiomyopathy, and valvular disorders. Non-ischemic VT manifests itself as PVT, and is usually associated with ischemia. The PVT may manifest Torsades de pointes with either congenital or acquired long QT syndrome.
SVT, sinus tachycardia, and pre-excitation syndromes usually present as a narrow complex tachycardia, but the QRS becomes widened and the patient can develop a regular WCT in aberrant conduction. (Read a discussion of SVT rhythms in Dr. Bruen’s article, “Myocardial Infarction with Dual Culprit Lesions,” at http://bit.ly/180pJgh.) Similarly, irregular narrow complex tachyarrhythmias such as atrial fibrillation with rapid ventricular response, multifocal tachycardia, and atrial flutter with variable conduction can present as irregular WCTs in the presence of aberrant conduction.
Differentiating between supraventricular and ventricular origin of the WCT is important for diagnosis and to guide ultimate therapy. Many different criteria have been developed; unfortunately, they lack the necessary sensitivity and specificity to be clinically useful in the acute setting. The American College of Cardiology’s algorithm is among the most robust.
Despite all this, the acute management of all wide complex tachycardia depends on the hemodynamic stability of the patient. After recognizing the rhythm on cardiac monitor or 12-lead ECG, immediately assess the patient for signs of hypoperfusion and shock: hypotension, tachycardia, hypoxia, chest pain, shortness of breath, rales, mottling, cold extremities, altered mental status, etc. Immediate electrical cardioversion is required to restore adequate cardiac output in such hemodynamically unstable patients regardless of the specific WCT.
Our patient was hypotensive, and had altered mental status. The patient had no cardiac history, though no previous ECGs were available for review. He was electrically cardioverted (biphasic synchronized at 150 J), and a repeat ECG was obtained after cardioversion. (Figure 2.)
Figure 2. ACC, AHA, and ESC guidelines for managing patients with supraventricular arrhythmias. (J Am Coll Cardiol 2003;42:1493.)
Given the hyperglycemia and presumed diabetic ketoacidosis, the assumed etiology of the WCT was hyperkalemia and acidosis. The peaked T-waves noted in the post-cardioversion ECG is consistent with hyperkalemia. He was given 3g calcium (10 mL of 10% calcium gluconate) to stabilize the myocardium and 150 mEq sodium bicarbonate (50 mL of 8.4% sodium bicarbonate) to facilitate the intracellular shift of potassium. An additional 1000 mL 0.9% saline bolus and 10 units insulin aspart IV were given. His chemistry panel eventually returned, which showed at presentation he had a glucose of 1120 mg/dl and a potassium of 6.6 mEq/L.
Adrogué created a formula to predict the potassium at admission in DKA. (Medicine 1986;63:163.) K+ = 25.4 - (3.02 x pH) + (0.001 x glucose) + (0.028 x Anion Gap) It underpredicted the potassium in our case, but the paper is an excellent review of the mechanism of hyperkalemia in hyperglycemia.
Unfortunately, the patient’s mental status did not improve significantly, and he ultimately required orotracheal intubation and mechanical ventilation for airway protection. He was admitted to the intensive care unit where he was treated with a standard DKA protocol. His anion gap had closed about 10 hours after admission, and he was transitioned from an insulin infusion to long-acting subcutaneous insulin. A repeat ECG at this time showed return of a normal sinus.
ECG following cardioversion.
Severe hyperkalemia causes progressive changes in the ECG. (Table 2.) Our patient was profoundly hypovolemic and tachycardic. Loss of the P waves and widening of the QRS complex led to a wide complex tachycardia. It would have been reasonable to closely monitor the patient and treat the underlying DKA and hyperkalemia if he had been hemodynamically stable. If regular, adenosine is a great way to manage WCT. It will not harm VT, and it will treat SVT with aberrancy, antidromic AVRT, and adenosine-sensitive RV outflow tract tachycardia (and you will think it was SVT). Even in stable patients, electricity is the safest way to convert any WCT if you can manage the airway as is done for procedural sedation. Immediate cardioversion is needed, however, with hemodynamic instability.
The patient ultimately did well. He was extubated within 24 hours, and had a normal mental status. He was able to report that he had been out of insulin for several weeks because he was unable to afford his medication. Serial measurements of cardiac Troponin I were negative. Urine toxicology was negative. He was discharged from the hospital on hospital day three.
ECG after correction of the hyperkalemia and acidosis.